Tips from Other Journals

Antipsychotic Use and Cardiac Events



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 2005 Nov 15;72(10):2112.

Patients treated with some antipsychotic medications have been shown to be at increased risk for ventricular arrhythmias, cardiac arrest, and sudden death. This includes patients with schizophrenia who are treated with thioridazine (Mellaril), haloperidol (Haldol), and other conventional antipsychotics (see accompanying table). This increased risk has been attributed to the QT-prolonging properties of conventional antipsychotics. The newer atypical antipsychotics may be more effective in the treatment of negative symptoms in schizophrenia, and they may have a lower risk of extrapyramidal side effects and tar-dive dyskinesia compared with conventional antipsychotics. Because of this improved side effect profile, the use of atypical antipsychotics has increased. The effects of atypical antipsychotics on cardiac events and sudden death has not been established. Liperoti and associates performed a case-control study to compare the effects of conventional and atypical antipsychotics on the risk of hospitalization for ventricular arrhythmias or cardiac arrest among older patients.

The authors collected data from the Systematic Assessment of Geriatric Drug Use via Epidemiology database for patients at Medicaid- and Medicare-certified nursing homes in six states. This information is linked to the Medicare inpatient claim files. Patients were included in the study if they had a primary diagnosis of cardiac arrest or ventricular arrhythmia. A control group consisting of residents in the same facilities was selected from the database.

A total of 649 patients had used anti-psychotic medication within seven days of admission, and 2,962 patients were included in the control group. The use of conventional antipsychotics was associated with an increased risk of hospitalizations for cardiac arrest or ventricular arrhythmias (odds ratio [OR], 1.86; 95% confidence interval [CI], 1.27 to 2.74). The use of atypical antipsychotics was not associated with an increased risk for hospitalization. Patients with cardiac disease who took conventional antipsychotics were at increased risk of hospitalizations for ventricular arrhythmias compared with the control group (OR, 3.27; 95% CI, 1.95 to 5.47). The synergy index for this data was 1.19, indicating that there was no inter-action between conventional antipsychotic use and preexisting cardiac disease.

Antipsychotic Medications

Atypical

Clozapine (Clozaril)

Olanzapine (Zyprexa)

Quetiapine (Seroquel)

Risperidone (Risperdal)

Conventional

Chlorpromazine (Thorazine)

Chlorprothixene (Taractan)

Fluphenazine (Prolixin)

Haloperidol (Haldol)

Loxapine (Loxitane)

Molindone (Moban)

Perphenazine (Trilafon)

Promazine*

Thioridazine (Mellaril)

Thiothixene (Navane)

Trifluoperazine (Stelazine)


*— Not available in the United States.

Antipsychotic Medications

View Table

Antipsychotic Medications

Atypical

Clozapine (Clozaril)

Olanzapine (Zyprexa)

Quetiapine (Seroquel)

Risperidone (Risperdal)

Conventional

Chlorpromazine (Thorazine)

Chlorprothixene (Taractan)

Fluphenazine (Prolixin)

Haloperidol (Haldol)

Loxapine (Loxitane)

Molindone (Moban)

Perphenazine (Trilafon)

Promazine*

Thioridazine (Mellaril)

Thiothixene (Navane)

Trifluoperazine (Stelazine)


*— Not available in the United States.

The authors conclude that the use of conventional antipsychotic medications is associated with an increased risk of hospitalizations for cardiac arrest and ventricular arrhythmias, and that atypical antipsychotics are not associated with increased risk. They add that the use of conventional antipsychotics should be avoided, if possible, in patients with cardiac disease.

Liperoti R, et al. Conventional and atypical antipsychotics and the risk of hospitalization for ventricular arrhythmias or cardiac arrest. Arch Intern Med. March 28, 2005;165:696-701.


Copyright © 2005 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article